Missouri, 2017

High Wind in Missouri, May 17, 2017

May 17, 2017 · NWS EAX · 5 events in 4 counties and zones

On the afternoon of May 17 numerous sub-severe rain showers caused straight line synoptically driven winds to translate to the surface, causing numerous locations across northern Missouri to see 60-plus mph wind gusts. Some minor tree damage occurred in a few locations, but the most significant damage occurred near Maryville, where a roof was ripped off of a nursing home facility.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon of May 17 numerous sub-severe rain showers caused straight line synoptically driven winds to translate to the surface, causing numerous locations across northern Missouri to see 60-plus mph wind gusts. Some minor tree damage occurred in a few locations, but the most significant damage occurred near Maryville, where a roof was ripped off of a nursing home facility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 17, 11:20 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 17, 11:20 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1220 PM CDT Wed May 17 2017

.Update...
Issued at 1212 PM CDT WED MAY 17 2017

An enhanced CU field has developed across eastern Kansas, upstream
of a strong upper-level low centered over southeastern Nebraska.
Rapid clearing across western Missouri through the late morning
has allowed for moderate destabilization underneath a highly
sheared environment. As the parent circulation lifts northeast and
crosses over northwest Missouri, storms will continue to develop
upstream and cross into northwest Missouri through the early
afternoon. While strong to damaging winds are the primary
anticipated hazard, a couple of tornadoes are also possible.
Convection will quickly push through the area by the early
evening. A Tornado Watch is currently in effect for the affected
areas until 7 PM.

&&

.Discussion...
Issued at 327 AM CDT WED MAY 17 2017

Complex and potentially potent scenario continues to develop for
the next 12-18 hours as a deep, stacked low pressure system lifts
northward across the region. Ongoing showers and storms will push
northeast through the morning hours, and have generally become a
bit more disorganized the further from the upper-level forcing and
low-level convergence that they travel. Will continue to keep an
eye on this round since elevated instability remains non-
negligible and deep layer shear varies between 40-50 kts, but in
general, widespread severe weather is not expected until the upper
system draws closer this afternoon.

As the system pushes northeast this morning, the upper trough axis
will align with the diffuse dryline/pacific front and swing
through the forecast area. A brief break in cloud cover behind the
current round of storms may be enough to promote very quick, deep
boundary layer mixing and translate the mounting instability to
the surface, allowing surface-based convective initiation to occur
along the boundary. Deep layer shear will be off the charts as the
stacked system passes across the northwest corner of the CWA, so
if convection does fire, there is a strong possibility of those
storms becoming strong to severe. The best forcing/support for
convection will be near the surface low, which will also be the
area where low-level winds may begin to back in response, further
supporting robust, rotating storms. Storm motion will be very
quick, especially as the trough becomes increasingly negatively
tilted and reorients the steering flow to the west southwest
(versus the current south southwest flow early this morning), so
is not difficult to imagine strong wind gusts translating to the
surface in any storm. Tornadic threat is also non-zero in a very
supportive shear profile and without a strong discontinuity in
density behind the boundary to undercut updrafts, but will depend
on whether or not storms can root at the surface.

Behind this second round, clearing skies will promote deep
boundary layer mixing, and the tightening surface pressure
gradient and very strong winds aloft will likely result in
advisory-criteria wind gusts. Timing will depend a bit on how
morning storms/cloud cover play out, but the strongest winds
should occur mainly between 16z-00z, and have drawn up an advisory
mainly along and south of Highway 36 for that time period.

Once the current system departs, a brief break is expected during
the daytime Thursday, and further delays in the arrival of the
next system may keep the evening hours Thursday dry as well.
Another stacked, dynamic system will take a similar path to this
current low track, but surface high pressure over the Great Lakes
region and the brevity of the period between systems may keep the
surface warm front to our south. As a result, convection may be
elevated and the better potential for strong/severe storms could
remain to our south. At least two rounds of convection are
expected with this system; both which will fire along the dryline
in the High Plains and move toward the forecast area as the upper
trough slowly shifts northward. Moderate to heavy rain is possible
but the highest totals may also occur to our south where stronger
convection is expected. This weekend system should exit the area
by Sunday, leaving quieter conditions for the beginning of next
week.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1141 AM CDT WED MAY 17 2017

The main impact for the forecast period will be with persistent
gusty winds through the duration of the afternoon, in addition to
a brief period of thunderstorm activity. Storms are expected to
commence early in the forecast period, though should exit the area
by the mid afternoon hours. The path of the upper level system
should keep the strongest storms north of the terminals, though
cannot rule out strong storms overhead the terminals. Gusts will
taper off this evening, and low level moisture will begin to
return to the area Thursday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 7 PM CDT this evening for KSZ025-057-060-
     103>105.

MO...Wind Advisory until 7 PM CDT this evening for MOZ020>025-028>033-
     037>040-043>046-053-054.

&&

Update...Welsh
Discussion...Laflin
Aviation...Welsh
Hazardous weather outlook, May 17, 3:31 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
431 AM CDT Wed May 17 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-180945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
431 AM CDT Wed May 17 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There will be the chance for severe storms this afternoon north of a
 Atchison Kansas to Moberly line. All modes of severe weather will be
 possible including large hail, damaging winds, and even a few
 tornadoes.

 Conditions will also be windy today with southerly winds between 25
 to 35 mph and gusts up to 45 mph.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 There will be the chance for isolated severe storms tomorrow evening
 and again Friday evening into Friday night.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 17, 12:00 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     NON-TSTM WND GST ST JOSEPH               39.76N 94.85W
05/17/2017  M64 MPH          BUCHANAN           MO   ASOS

            STJ ASOS MEASURED 55 KNOT WIND GUST

&&

LG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Jackson

When
May 17, 12:41 PM CST to 12:51 PM CST
Where
Jackson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Non-severe rain showers caused synoptically driven low level winds to translate to the surface, which caused surface winds to gust up to 60 mph. These gusts caused some minor tree damage in Lee's Summit.

High Wind, Buchanan

When
May 17, 1:10 PM CST to 1:20 PM CST
Where
Buchanan forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Non-severe rain showers caused synoptically driven low level winds to translate to the surface, which caused surface winds to gust up to 63 mph. These gusts were measured by broadcast media chase vehicle. ASOS at St. Joseph measured 59 mph at the same time.

High Wind, Daviess

When
May 17, 2:10 PM CST to 2:20 PM CST
Where
Daviess forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

These winds were caused by sub-severe rain showers causing synoptically driven low level winds to the surface, resulting in numerous reports of 60-70 mph winds and isolated structural and minor tree damage. Utility poles were down and 6 to 8 inch trees were snapped in Gallatin from these strong winds.

High Wind, Nodaway

When
May 17, 2:40 PM CST to 2:50 PM CST
Where
Nodaway forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Roof damage was reported at a nursing home facility just a few miles west of Maryville, Missouri. These winds were caused by sub-severe rain showers causing synoptically driven low level winds to the surface, resulting in numerous reports of 60-70 mph winds and isolated structural and minor tree damage.

High Wind, Buchanan

When
May 17, 2:40 PM CST to 2:50 PM CST
Where
Buchanan forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Non-severe rain showers caused synoptically driven low level winds to translate to the surface, which caused surface winds to gust up to 60 mph. These gusts caused a large tree to fall over near Claycomo.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701221, 701220, 701223, 701219, 701224.